Central limit theorems for the brownian motion on large unitary groups
Bulletin de la Société Mathématique de France, Volume 139 (2011) no. 4, p. 593-610

In this paper, we are concerned with the large n limit of the distributions of linear combinations of the entries of a Brownian motion on the group of n×n unitary matrices. We prove that the process of such a linear combination converges to a Gaussian one. Various scales of time and various initial distributions are considered, giving rise to various limit processes, related to the geometric construction of the unitary Brownian motion. As an application, we propose a very short proof of the asymptotic Gaussian feature of the entries of Haar distributed random unitary matrices, a result already proved by Diaconis et al.

Dans cet article, on considère la loi limite, lorsque n tend vers l’infini, de combinaisons linéaires des coefficients d’un mouvement Brownien sur le groupe des matrices unitaires n×n. On prouve que le processus d’une telle combinaison linéaire converge vers un processus gaussien. Différentes échelles de temps et différentes lois initiales sont considérées, donnant lieu à plusieurs processus limites, liés à la construction géométrique du mouvement Brownien unitaire. En application, on propose une preuve très courte du caractère asymptotiquement gaussien des coefficients d’une matrice unitaire distribuée selon la mesure de Haar, un résultat déjà prouvé par Diaconis et al.

DOI : https://doi.org/10.24033/bsmf.2621
Classification:  15A52,  60B15,  60F05,  46L54
Keywords: unitary brownian motion, heat kernel, random matrices, central limit theorem, Haar measure
@article{BSMF_2011__139_4_593_0,
     author = {Benaych-Georges, Florent},
     title = {Central limit theorems for the brownian motion on large unitary groups},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {139},
     number = {4},
     year = {2011},
     pages = {593-610},
     doi = {10.24033/bsmf.2621},
     zbl = {1242.60007},
     mrnumber = {2869307},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2011__139_4_593_0}
}
Benaych-Georges, Florent. Central limit theorems for the brownian motion on large unitary groups. Bulletin de la Société Mathématique de France, Volume 139 (2011) no. 4, pp. 593-610. doi : 10.24033/bsmf.2621. http://www.numdam.org/item/BSMF_2011__139_4_593_0/

[1] G. W. Anderson, A. Guionnet & O. Zeitouni - An introduction to random matrices, Cambridge Studies in Advanced Math., vol. 118, Cambridge Univ. Press, 2010. | MR 2760897 | Zbl 1184.15023

[2] F. Benaych-Georges & T. Lévy - « A continuous semigroup of notions of independence between the classical and the free one », Ann. Probab. 39 (2011), p. 904-938. | MR 2789579 | Zbl 1222.46049

[3] P. Biane - « Free Brownian motion, free stochastic calculus and random matrices », in Free probability theory (Waterloo, ON, 1995), Fields Inst. Commun., vol. 12, Amer. Math. Soc., 1997, p. 1-19. | MR 1426833 | Zbl 0873.60056

[4] -, « Segal-Bargmann transform, functional calculus on matrix spaces and the theory of semi-circular and circular systems », J. Funct. Anal. 144 (1997), p. 232-286. | MR 1430721 | Zbl 0889.47013

[5] É. Borel - « Sur les principes de la théorie cinétique des gaz », Ann. Sci. École Norm. Sup. 23 (1906), p. 9-32. | JFM 37.0944.01 | Numdam

[6] S. Chatterjee & E. Meckes - « Multivariate normal approximation using exchangeable pairs », ALEA Lat. Am. J. Probab. Math. Stat. 4 (2008), p. 257-283. | MR 2453473 | Zbl 1162.60310

[7] L. H. Y. Chen - « Two central limit problems for dependent random variables », Z. Wahrsch. Verw. Gebiete 43 (1978), p. 223-243. | MR 517439 | Zbl 0364.60049

[8] B. Collins, J. A. Mingo, P. Śniady & R. Speicher - « Second order freeness and fluctuations of random matrices. III. Higher order freeness and free cumulants », Doc. Math. 12 (2007), p. 1-70. | MR 2302524 | Zbl 1123.46047

[9] B. Collins & M. Stolz - « Borel theorems for random matrices from the classical compact symmetric spaces », Ann. Probab. 36 (2008), p. 876-895. | MR 2408577 | Zbl 1149.15016

[10] A. D'Aristotile, P. Diaconis & C. M. Newman - « Brownian motion and the classical groups », in Probability, statistics and their applications: papers in honor of Rabi Bhattacharya, IMS Lecture Notes Monogr. Ser., vol. 41, Inst. Math. Statist., 2003, p. 97-116. | MR 1999417 | Zbl 1056.60081

[11] A. Dembo & O. Zeitouni - Large deviations techniques and applications, second éd., Applications of Mathematics (New York), vol. 38, Springer, 1998. | MR 1619036 | Zbl 0896.60013

[12] N. Demni - « Free Jacobi process », J. Theoret. Probab. 21 (2008), p. 118-143. | MR 2384475 | Zbl 1145.46041

[13] P. Diaconis & M. Shahshahani - « On the eigenvalues of random matrices », J. Appl. Probab. 31A (1994), p. 49-62. | MR 1274717 | Zbl 0807.15015

[14] P. Friz & H. Oberhauser - « Rough path limits of the Wong-Zakai type with a modified drift term », J. Funct. Anal. 256 (2009), p. 3236-3256. | MR 2504524 | Zbl 1169.60011

[15] G. A. Hunt - « Semi-groups of measures on Lie groups », Trans. Amer. Math. Soc. 81 (1956), p. 264-293. | MR 79232 | Zbl 0073.12402

[16] N. Ikeda & S. Watanabe - Stochastic differential equations and diffusion processes, second éd., North-Holland Mathematical Library, vol. 24, North-Holland Publishing Co., 1989. | MR 1011252 | Zbl 0684.60040

[17] T. Jiang - « How many entries of a typical orthogonal matrix can be approximated by independent normals? », Ann. Probab. 34 (2006), p. 1497-1529. | MR 2257653 | Zbl 1107.15018

[18] T. Lévy - « Schur-Weyl duality and the heat kernel measure on the unitary group », Adv. Math. 218 (2008), p. 537-575. | MR 2407946 | Zbl 1147.60053

[19] T. Lévy & M. Maïda - « Central limit theorem for the heat kernel measure on the unitary group », J. Funct. Anal. 259 (2010), p. 3163-3204. | MR 2727643 | Zbl 1207.60018

[20] E. Meckes - « Linear functions on the classical matrix groups », Trans. Amer. Math. Soc. 360 (2008), p. 5355-5366. | MR 2415077 | Zbl 1149.60017

[21] J. A. Mingo & A. Nica - « Annular noncrossing permutations and partitions, and second-order asymptotics for random matrices », Int. Math. Res. Not. 2004 (2004), p. 1413-1460. | MR 2052516 | Zbl 1071.05006

[22] J. A. Mingo, P. Śniady & R. Speicher - « Second order freeness and fluctuations of random matrices. II. Unitary random matrices », Adv. Math. 209 (2007), p. 212-240. | MR 2294222 | Zbl 1122.46045

[23] J. A. Mingo & R. Speicher - « Second order freeness and fluctuations of random matrices. I. Gaussian and Wishart matrices and cyclic Fock spaces », J. Funct. Anal. 235 (2006), p. 226-270. | MR 2216446 | Zbl 1100.46040

[24] G. C. Papanicolaou, D. W. Stroock & S. R. S. Varadhan - « Martingale approach to some limit theorems », in Papers from the Duke Turbulence Conference (Duke Univ., Durham, N.C., 1976), Paper No. 6, Duke Univ. Math. Ser., vol. III, Duke Univ., 1977. | MR 461684 | Zbl 0387.60067

[25] E. M. Rains - « Combinatorial properties of Brownian motion on the compact classical groups », J. Theoret. Probab. 10 (1997), p. 659-679. | MR 1468398 | Zbl 1002.60504

[26] L. C. G. Rogers & D. Williams - Diffusions, Markov processes, and martingales. Vol. 2, Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics, John Wiley & Sons Inc., 1987. | MR 921238 | Zbl 0627.60001

[27] W. Schneller - « A short proof of Motoo's combinatorial central limit theorem using Stein's method », Probab. Theory Related Fields 78 (1988), p. 249-252. | MR 945112 | Zbl 0629.60025

[28] D. W. Stroock & S. R. S. Varadhan - « Limit theorems for random walks on Lie groups », Sankhyā Ser. A 35 (1973), p. 277-294. | MR 517406 | Zbl 0299.60007

[29] F. Xu - « A random matrix model from two-dimensional Yang-Mills theory », Comm. Math. Phys. 190 (1997), p. 287-307. | MR 1489573 | Zbl 0937.81043